Nitrofurantoin related lung changes

Last revised by Henry Knipe on 2 Sep 2022

Nitrofurantoin related lung disease refers to a spectrum of lung changes that can be precipitated by nitrofurantoin use.

Nitrofurantoin-induced lung injury is uncommon where a considerable number of reported publications likely reflect the widespread use of the drug rather than the incidence of the complication 7.

Nitrofurantoin can induce

  • acute hypersensitivity reaction (occurring around 1-2 weeks after a short course)
  • chronic pulmonary reaction (occurring after months to years of exposure) 4

Severe lung changes have been described inclusive of

Several patterns may be observed 5

ADVERTISEMENT: Supporters see fewer/no ads

Cases and figures

  • Case 1
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.